Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 10, 2011, 4:16 PM EST for Appomattox County, Buckingham County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2011, 4:16 PM EST (21:16 UTC)
- Expired
- Mar 10, 2011, 5:02 PM EST
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 4:40 PM EST | TSTM WND DMG | 1 E Gold Hill, VA | THE ROOF OF A CHICKEN HOUSE HAS BEEN BLOWN OFF AND IS BLOCKING ROUTE 622. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 10, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887
WUUS51 KRNK 102116
SVRRNK
VAC011-029-102215-
/O.NEW.KRNK.SV.W.0005.110310T2116Z-110310T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EST THU MAR 10 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
EASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
* UNTIL 515 PM EST.
* AT 413 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ANDERSONVILLE TO 8 MILES SOUTH OF SHEPPARDS...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF DILLWYN TO HAMPDEN SYDNEY...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANDERSONVILLE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3735 7845 3733 7849 3733 7851 3737 7859
3734 7860 3733 7861 3747 7871 3776 7846
3764 7824 3763 7824
TIME...MOT...LOC 2116Z 251DEG 24KT 3747 7856 3728 7843
$$
JJ2 follow-up statements
527
WWUS51 KRNK 102135
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EST THU MAR 10 2011
VAC011-102145-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-110310T2215Z/
APPOMATTOX VA-
435 PM EST THU MAR 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN APPOMATTOX COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3741 7841 3760 7860 3776 7846 3764 7824
3763 7824
TIME...MOT...LOC 2135Z 226DEG 31KT 3765 7850 3742 7828
$$
VAC029-102215-
/O.CON.KRNK.SV.W.0005.000000T0000Z-110310T2215Z/
BUCKINGHAM VA-
435 PM EST THU MAR 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR EASTERN BUCKINGHAM COUNTY...
AT 430 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF DILLWYN TO 13 MILES SOUTHEAST OF
DILLWYN...MOVING NORTHEAST AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
&&
LAT...LON 3741 7841 3760 7860 3776 7846 3764 7824
3763 7824
TIME...MOT...LOC 2135Z 226DEG 31KT 3765 7850 3742 7828
$$
JJ496
WWUS51 KRNK 102202
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EST THU MAR 10 2011
VAC029-102210-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-110310T2215Z/
BUCKINGHAM VA-
502 PM EST THU MAR 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCKINGHAM COUNTY IS
CANCELLED...
THE THUNDERSTORM WHICH TRIGGERED THIS WARNING HAS MOVED OUT OF THE
AREA TO THE NORTHEAST.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
LAT...LON 3741 7841 3760 7860 3776 7846 3764 7824
3763 7824
TIME...MOT...LOC 2200Z 226DEG 31KT 3780 7830 3757 7808
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:53 PM EST, 23 minutes earlier.
Area forecast discussion, Mar 10, 3:53 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EST THU MAR 10 2011
.SYNOPSIS...
A COLD FRONT IS MOVING ACROSS THE AREA THIS AFTERNOON. A BAND OF
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND SOME OF
THIS RAIN WILL BE LOCALLY HEAVY. COLD NORTHWEST WINDS WILL DEVELOP
BEHIND THE FRONT THIS EVENING WITH ANY LINGERING MOISTURE CHANGING
TO SNOW SHOWERS IN THE MOUNTAINS. CLEARING WILL TAKE PLACE FRIDAY
WITH MAINLY DRY WEATHER SATURDAY. A CLIPPER TYPE SYSTEM WILL MOVE
THROUGH THE GREAT LAKES SATURDAY...ITS ASSOCIATED COLD FRONT
PASSING THROUGH THE MID ATLANTIC REGION SATURDAY NIGHT. ANY
MOISTURE WITH THIS FRONT WILL BE MAINLY CONFINED TO THE MOUNTAINS.
&&
.NEAR TERM /THROUGH FRIDAY/...
A COLD FRONT WILL TRACK TO THE EAST COAST THIS EVENING. ALONG THE
FRONT WILL BE A SURFACE LOW PRESSURE MOVING NORTH AND OVER THE AREA.
OVER THE OHIO VALLEY...AN UPPER LEVEL TROUGH WILL MATURE AND CLOSE
OFF. THESE WEATHER FEATURES WILL BRING THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN TO AREAS ALONG AND EAST OF THE BLUE RIDGE
LATE THIS AFTERNOON INTO EARLY EVENING. VERTICAL SHEAR ALSO FAVORABLE
FOR A ISOLATED TORNADOES TO FORM ACROSS SOUTHSIDE VA. THE LATEST
LOCAL MODELS SUGGESTING SEVERE/HEAVY RAIN THREAT WILL EXIT THE
PIEDMONT NO LATER THAN 800 PM THIS EVENING. WHILE THE STRONGER
STORMS ARE OUT EAST...COLD AIR WILL RUSH IN BEHIND THE FRONT AND
ACROSS THE WEST. RAIN SHOWERS WILL CHANGE OVER TO SNOW SHOWERS
ACROSS SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA DURING
RUSH HOUR. ACCUMULATIONS OF 1-4 INCHES OVERNIGHT ARE LIKELY ON
WESTERN SLOPES AND HIGHER ELEVATIONS AS DEFORMATION ZONE PIVOTS OVER
THE MOUNTAINS. LOWER ELEVATIONS AND AREAS TOWARDS THE BLUE RIDGE
COULD SEE A DUSTING TO 3 INCHES OF ACCUMULATING SNOW BY FRIDAY
MORNING. WITH A MID LEVEL SHORT WAVE DIGGING ACROSS THE CAROLINAS
FRIDAY MORNING...WOULD NOT BE SURPRISED TO SEE SNOW SHOWERS WITH
LITTLE OR NO ACCUMULATION EAST OF THE BLUE RIDGE.
PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING WINDY AND GUSTY
CONDITIONS TO THE AREA TONIGHT AND FRIDAY. THE STRONGEST WINDS
SHOULD REMAIN ELEVATED OVERNIGHT AS THERMAL PROFILES HAVE
SIGNIFICANT LOW LEVEL MOISTURE AND SUBSIDENCE INVERSION ALOFT. SOME
CLEARING DURING THE DAY FRIDAY WILL ALLOW STRONGER WINDS TO MIX INTO
THE VALLEYS AND FOOTHILL COUNTIES. HEADLINES FOR WINDS NOT NEEDED
UNTIL MID MORNING FRIDAY AND CONFIDENCE IS NOT HIGH IN REGARDS TO
WIND SPEED/GUSTS. WITH WINDS OF FORECASTED SPEED AND SATURATED
GROUND...SOME TREES COULD BE UPROOTED AND CAUSE POWER OUTAGES. WITH
SO MANY HEADLINES THIS AFTERNOON AND EVENING...WILL WAIT ON ADDING
ANOTHER FOR NOW.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
SHOWERS WILL CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING ACROSS
PORTIONS OF SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE REGION
OF VIRGINIA AS RESIDUAL LOW LEVEL MOISTURE...WRAPPING AROUND THE
BACK END OF THE DEPARTING LOW PRESSURE SYSTEM...IS FORCED OVER THE
HIGHER TERRAIN ALONG THE WESTERN EDGE OF OUR REGION. RAIN SHOWERS
WILL CHANGE OVER TO SNOW IN WEST VIRGINIA AFTER MIDNIGHT AS THE
TEMPERATURES FALL INTO THE LOWER 30S TO UPPER 20S. AROUND A QUARTER
INCH ACCUMULATION IS POSSIBLE...MAINLY ON GRASSY SURFACES AND
ELEVATED OBJECTS...ESPECIALLY IN GREENBRIER COUNTY. SNOW WHICH DOES
ACCUMULATE DURING THE NIGHT WILL MELT QUICKLY WITH DAYTIME WARMING
ON SATURDAY...AS AFTERNOON TEMPERATURES REBOUND INTO THE MID 50S
NORTHWEST...AND INTO THE MID 60S ACROSS THE NORTH CAROLINA PIEDMONT
AND SOUTHSIDE VIRGINIA.
SATURDAY EVENING BRINGS A WEAK COLD FRONT FROM THE GREAT LAKES
REGION INTO THE NORTHERN HALF OF OUR AREA...BRINGING ANOTHER ROUND
OF LIGHT SHOWER ACTIVITY FROM THE ALLEGHANY HIGHLANDS IN VIRGINIA...
THROUGH SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE REGION.
THERE DOES NOT APPEAR TO BE VERY MUCH MOISTURE IN PLACE AHEAD OF
THIS FRONT...SO EXPECT THE SHOWER ACTIVITY TO BE SPOTTY. LOW
TEMPERATURES WILL AGAIN FALL NEAR FREEZING DURING THE EARLY MORNING
HOURS OF SUNDAY AND MONDAY...SO EXPECT RAIN TO CHANGE OVER TO SNOW
FOR A FEW HOURS AROUND SUNRISE...MAINLY IN GREENBRIER COUNTY WEST
VIRGINIA...BEFORE AGAIN BECOMING A COLD RAIN.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
EXTENDED RANGE MODELS APPEAR TO BE HAVING A DIFFICULT TIME RESOLVING
A LOW PRESSURE SYSTEM THAT WILL PUSH ACROSS THE SOUTHEAST STATES
MONDAY. BOTH THE GFS AND ECMWF FORECAST MODELS ARE IN AGREEMENT THAT
HIGH PRESSURE WILL BUILD FROM UPPER NEW ENGLAND DOWN THE
APPALACHIANS ON MONDAY...WITH A WEAK LOW PRESSURE SYSTEM MOVING
ACROSS THE SOUTHEAST TOWARD THE GEORGIA COAST. HOWEVER...WHERE AS
THE GFS WAS MORE AGGRESSIVE THAN THE ECMWF WITH THE DEVELOPMENT OF
THIS SYSTEM YESTERDAY...BOTH MODELS HAVE FLIP FLOPPED SOMEWHAT...AND
NOW THE ECMWF IS MORE AGGRESSIVE. UNTIL THIS SYSTEM COMES INTO
BETTER FOCUS...AM RELUCTANT TO MAKE SIGNIFICANT CHANGES TO THE
FORECAST FOR MONDAY AND TUESDAY MORNING...AND WILL CONTINUE TO KEEP
A CHANCE OF RAIN IN THE FORECAST.
IN ANY EVENT...HIGH PRESSURE BECOMES THE DOMINANT FEATURE IN OUR
WEATHER PATTERN TUESDAY AFTERNOON...SHIFTING OUR WINDS TO SOUTHERLY
ON WEDNESDAY AS THE CENTER SLIDES EASTWARD OVER THE OPEN ATLANTIC.
THE INCREASED SOUTHERLY FLOW WILL RESULT IN A GRADUAL WARMUP FOR OUR
REGION WITH HIGH TEMPERATURES EXPECTED TO RISE INTO THE 60S AREA
WIDE. WILL BE KEEPING AN EYE ON ANOTHER COLD FRONT FOR NEXT WEEKEND
AS TO THE TIMING OF ITS PASSAGE...AS WELL AS TO DETERMINE ITS
POTENTIAL TO TRIGGER SEVERE WEATHER...IF ANY.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD IFR CONDITIONS WILL CONTINUE UNTIL PASSAGE OF COLD
FRONT LATER THIS AFTERNOON. 40 KT LLJ AHEAD OF THE FRONT WILL ALSO
RESULT IN SOME LOW LEVEL WIND SHEAR UNTIL FROPA.
THE COLD FRONT WILL ARRIVE BY MID AFTERNOON...MOVING THROUGH BLF/LWB
BETWEEN 1PM AND 3PM...AND THEN THROUGH ROA/LYH/DAN BETWEEN 4PM
AND 7PM. PERIOD OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL
OCCUR FOR SEVERAL HOURS PRIOR AND ACCOMPANY THE FRONTAL PASSAGE.
POTENTIAL FOR SEVERE STORMS EXIST AFTER 2PM EAST OF A LYH-DAN
LINE...THE THREAT ENDING WITH THE FRONTAL PASSAGE.
WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE. GUSTY WEST TO NORTHWEST WINDS WILL THEN PERSIST TONIGHT
AND INTO THE DAY FRIDAY. AN ACCUMULATING MOUNTAIN SNOW IS LIKELY
TONIGHT DUE TO LINGERING MOISTURE IN THE MOUNTAINS. THIS WILL
LIKELY IMPACT BLF AND LWB. THE SNOW MAY BE MODERATE TO HEAVY AT
TIMES.
THE MOUNTAIN SNOW WILL GRADUALLY TAPER TO FLURRIES FRIDAY WITH
CLEARING TAKING PLACE EAST OF THE MOUNTAINS. VFR IS EXPECTED AT
ALL TAF SITES FRIDAY NIGHT INTO SATURDAY. ANOTHER FRONTAL PASSAGE
MAY BRING MVFR CONDS AND PRECIPITATION TO THE MOUNTAINS SAT NIGHT
INTO SUNDAY...WITH LITTLE OR NO RESTRICTIONS EAST OF THE BLUE RIDGE.
&&
.HYDROLOGY...
RAINFALL AMOUNTS ON THE DECLINE THIS AFTERNOON AS CONVECTION MOVES
EAST OF THE AREA. HIGHEST AMOUNTS WITH CONVECTION IS AROUND A HALF
OF AN INCH PER HOUR. AREAL FLOOD POTENTIAL ONLY EXIST WITH THE
STRONGER CONVECTION AS POSSIBLE TRAINING OF CELLS EAST OF THE BLUE
RIDGE AND WITHIN THE SEVERE THUNDERSTORM WATCH...WILL LIKELY BE
DROPPING WATCHES THROUGH THE AFTERNOON AND EVENING.
MOST RIVER FLOOD WARNING HAVE BEEN DROPPED WITH THE EXCEPTION OF THE
ROANOKE RIVER AT RANDOLPH... THE DAN RIVER AT SOUTH BOSTON...AND THE
JAMES RIVER NEAR BREMO BLUFF. SEE LATEST FLSRNK FOR DETAILS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ014-017>020-
022>024-032>035-043>047-058-059.
WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR VAZ007-010.
WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR VAZ009-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ004>006.
WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR NCZ001-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ044-045.
WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR WVZ042-043-
045.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS
HYDROLOGY...RCSHazardous weather outlook, Mar 10, 3:40 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EST THU MAR 10 2011 NCZ004-VAZ014-017>020-022>024-032>034-WVZ044-112045- STOKES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-MONROE- 340 PM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WINDY AND GUSTY CONDITIONS EXPECTED FRIDAY. WITH THE GROUND BEING SATURATED...STRONG WINDS COULD UPROOT TREES AND CAUSE POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-003-019-020-VAZ011>013-016-112045- ALLEGHANY NC-SURRY-WILKES-YADKIN-GILES-WYTHE-PULASKI-CARROLL- 340 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WINDY AND GUSTY CONDITIONS EXPECTED FRIDAY. WITH THE GROUND BEING SATURATED...STRONG WINDS COULD UPROOT TREES AND CAUSE POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ035-112045- AMHERST- 340 PM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-VAZ043-112045- ROCKINGHAM-HENRY- 340 PM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ044>047-058-059-112045- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 340 PM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-WVZ042-043-112045- TAZEWELL-BLAND-MERCER-SUMMERS- 340 PM EST THU MAR 10 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ009-015-112045- ASHE-WATAUGA-SMYTH-GRAYSON- 340 PM EST THU MAR 10 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WINDY AND GUSTY CONDITIONS EXPECTED FRIDAY. WITH THE GROUND BEING SATURATED...STRONG WINDS COULD UPROOT TREES AND CAUSE POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ045-112045- GREENBRIER- 340 PM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Mar 10, 1:09 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EST THU MAR 10 2011
VAZ014-017-018-022-101915-
CRAIG VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
109 PM EST THU MAR 10 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...
AT 107 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ELLISTON AROUND 115 PM...ELLISTON-LAFAYETTE
AROUND 120 PM...GLENVAR AROUND 125 PM...CATAWBA AROUND 130 PM AND
ROANOKE AIRPORT AROUND 135 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3743 8006 3742 8007 3733 7986 3731 7985
3696 8042 3712 8053 3715 8051 3716 8054
3747 8015
AMSSpecial weather statement, Mar 10, 1:56 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 156 PM EST THU MAR 10 2011 NCZ005-006-VAZ034-043>045-058-102000- BEDFORD VA-CAMPBELL VA-CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- 156 PM EST THU MAR 10 2011 ...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...CASWELL... HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES... AT 150 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES EAST OF EDEN TO JERICHO...MOVING NORTH AT 60 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR BETHEL AROUND 200 PM...DANVILLE AROUND 210 PM...CALLANDS AROUND 215 PM...AJAX AROUND 230 PM...HUDDLESTON AROUND 245 PM AND GOODE AROUND 300 PM. LAT...LON 3749 7938 3720 7885 3624 7927 3652 7978 JJ
Special weather statement, Mar 10, 1:57 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EST THU MAR 10 2011
VAZ022>024-033>035-101945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
ROCKBRIDGE VA-
157 PM EST THU MAR 10 2011
...A STRONG SHOWERS WILL AFFECT AMHERST...BEDFORD...BOTETOURT...
FRANKLIN...ROANOKE AND ROCKBRIDGE COUNTIES...
AT 155 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS A BRIEF
PERIOD OF HEAVY RAIN OR SLEET.
THIS STORM WILL BE NEAR SPRINGWOOD AROUND 215 PM AND LEXINGTON CITY
AROUND 230 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3756 7917 3712 7994 3740 8009 3778 7972
3776 7969 3777 7967 3785 7961 3787 7963
3794 7956
AMSLocal storm report, Mar 10, 2:26 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 1 S ROANOKE AIRPORT 37.32N 79.98W
03/10/2011 CITY OF ROANOKE VA EMERGENCY MNGR
PART OF ROOF AND DECK BLOWN DOWN AT THE HIGHLAND FARMS
APARTMENTS
&&
EVENT NUMBER RNK1100067
16Local storm report, Mar 10, 2:30 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST THU MAR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 2 NW ROANOKE 37.30N 79.98W
03/10/2011 CITY OF ROANOKE VA EMERGENCY MNGR
ROANOKE CITY MANAGER REPORTS SEVERAL TREES BLOWN DOWN
ACROSS NORTHWEST ROANOKE.
&&
EVENT NUMBER RNK1100068
16Special weather statement, Mar 10, 2:47 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST THU MAR 10 2011
VAZ024-034-035-045>047-058-059-102045-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-HALIFAX VA-ROCKBRIDGE VA-
247 PM EST THU MAR 10 2011
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL...CHARLOTTE...HALIFAX AND ROCKBRIDGE
COUNTIES...
AT 242 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF BEDFORD CITY TO 6 MILES EAST OF BROOKNEAL...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MIKE AROUND 245 PM...SNOWDEN AROUND 300
PM...ALTO AROUND 315 PM AND VESUVIUS AROUND 330 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3735 7845 3733 7851 3737 7859 3726 7867
3720 7868 3715 7855 3691 7873 3735 7953
3806 7945 3789 7915 3782 7916 3770 7898
3755 7889 3754 7884 3764 7881 3764 7872
3776 7862 3777 7850 3780 7849 3769 7824
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 4:09 AM EST | Winter Weather Advisory | RNK | Bland, Grayson, Smyth, Tazewell | 33 hr |
| Mar 10, 12:33 PM EST | Special Weather Statement | RNK | Craig, Giles | 57 min |
| Mar 10, 1:09 PM EST | Special Weather Statement | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 66 min |
| Mar 10, 1:56 PM EST | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville | 64 min |
| Mar 10, 1:57 PM EST | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke | 48 min |
| Mar 10, 2:47 PM EST | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Rockbridge and 3 more | 58 min |
| Mar 10, 3:05 PM EST | Flash Flood Warning | RNK | Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 5 hr |
| Mar 10, 3:38 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 41 min |
| Mar 10, 3:41 PM EST | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Patrick | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.